You are here

FDA Warning: Dietary Supplements Containing Live Bacteria or Yeast Pose Risk of Fungal Disease in Immunocompromised Persons

Agency urges caution after infant’s death

The FDA is warning health care professionals of the risks associated with the use of dietary supplements containing live bacteria or yeast in immunocompromised persons.

A premature infant administered a dietary supplement, ABC Dophilus Powder (Solgar), as part of an in-hospital course of treatment developed gastrointestinal (GI) mucormycosis caused by the mold Rhizopus oryzae and died. R. oryzae mold was found to be present as a contaminant in an unopened container of the ABC Dophilus Powder, which is formulated to contain three species of live bacteria. GI mucormycosis primarily occurs in immunocompromised individuals, such as prematurely born infants.

The FDA, along with the Centers for Disease Control and Prevention (CDC) and the Connecticut Department of Public Health, is investigating the death of this preterm infant. In mid-November, Solgar issued a recall for certain lots of ABC Dophilus Powder, and public health warnings were issued advising customers and consumers not to use the recalled product.

In light of this case of fatal GI mucormycosis, the FDA is reminding health care providers that dietary supplements, including those that are formulated to contain live bacteria or yeast, are generally not regulated as drugs by the FDA. As such, these products are not subject to the FDA’s premarket review or approval requirements for safety and effectiveness, nor to the agency’s rigorous manufacturing and testing standards for drugs, including testing for extraneous organisms. However, the FDA is aware that some products marketed as dietary supplements are used by providers in the practice of medicine as drugs (e.g., to treat, mitigate, cure, or prevent a disease or condition).

Further, the FDA is aware of recommendations in the peer-reviewed literature regarding the use of live bacteria in the prevention of necrotizing enterocolitis in premature infants. However, the agency cautions that a systematic review of the clinical-trial literature found inadequate documentation of the safety of these products, and advises practitioners to approach the application of these interventions with caution.

Sources: FDA; December 9, 2014; and Dear Healthcare Provider Letter; December 9, 2014.

 

Recent Headlines

Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs
Acasti reports disappointing results for a second Omega-3-based drug
Simple change in dosage and route may improve a century-old vaccine
Neurodevelopmental deficits detected in Colombian toddlers
Improvement in overall survival fails to reach statistical significance
So far in January, the increases average 5%